Risks of taking MDMA

MDMA (aka ecstasy, E, molly, mandy, pingers) is becoming more widely available in New Zealand. Make sure you know the risks so you can stay safer...

Methylenedioxymethamphetamine (MDMA) can give feelings of energy and exhilaration, while also producing distinct social and emotional effects. It is particularly powerful in releasing serotonin – the brain chemical responsible for feelings of wellbeing and happiness.

Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.

Immediate effects of using MDMA include:

  • Increased heart rate, and blood pressure
  • Increased body temperature
  • Muscle clenching (especially jaw)
  • Overstimulation
  • Confusion
  • Increased anxiety
  • Increased energy
  • Alertness
  • Euphoria
  • Increased sense of intimacy with others
  • Changed perception

Large doses, or a strong batch of MDMA, may result in overdose with symptoms like an irregular or racing heartbeat, high body temperature, high blood pressure, convulsions, difficulty breathing, passing out, symptoms of heart attack and stroke.

If you think someone is suffering from an overdose, call 111 immediately for an ambulance and tell the emergency responders what someone has taken, you won’t get in trouble. St John’s has more helpful information on how to deal with an overdose in their first aid guide.

It’s important to remember there’s no such thing as a safe drug. MDMA may have a reputation of being low risk, but there are still a number of risks to be aware of.

How to reduce the risks of taking MDMA

  • Stay well hydrated

Overheating and dehydration is a big concern, as you can get dangerously hot, especially while dancing. It’s not as simple as just drinking more water though – MDMA also affects the body’s ability to urinate out excess water, which could lead to water intoxication or death via hyponatremia. The NZ Drug Foundation recommends drinking 250ml of water per hour if being active.

  • Don’t mix it with alcohol or antidepressants

Mixing any combination of drugs and alcohol can be dangerous. The impact on your body and mind become even more unpredictable, and harder to manage. This is especially true of antidepressants and MDMA – these should never be mixed. Read more about this in our article on the risks of mixing drugs.

  • Keep an eye on your friends

As with all drugs, it’s better to not take it alone – always have people around that you trust and who have knowledge of first aid. Friends are likely to spot something going wrong before anyone else does, so use common sense and look out for each other.

  • Low doses are safer

The strength of MDMA can vary quite a bit. The NZ Drug Foundation notes higher doses of MDMA don’t impact on the positive effects, but do increase the risks of the negative side effects. Avoid re-dosing as it is unlikely to enhance positive effects and increases the risk of neurotoxicity and feelings of a comedown.

It’s also common for substances that are meant to be MDMA to actually be another drug, or mixed with different substances like cathinones, known as ‘bath salts’. These other drugs may be different in strength, have different effects, and may take longer to have an effect which could lead to re-dosing and an increased chance of overdose.

  • Avoid frequent use of MDMA

The effects of MDMA are reduced with frequent use. The NZ Drug Foundation advises waiting two or three months before using MDMA again to give your brain and body time to recover.

If you’re concerned about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team online through the website.